Adventures with Effexor

About 1.5 years ago, my doc felt I needed help. I was in a rough place with work (an administrator who was targeting me, plus me not being in a position that was a good fit anyway), and stress with our finances, selling the house, etc. DH was right in there with me, and I really needed his love and support, although obviously he was suffering too with our struggles PLUS seeing me going through such a tough time at work.

My doc and I decided that I needed to go on a medication to help with depression and anxiety, and effexor was the choice. Now I have an excellent doc, who is receptive to me being very involved in my own care. I hadn’t really researched this much before hand (something about being overwhelmed, perhaps?) so I went ahead with her recommendation. (Although I was not happy to hear that when you start on these meds, it is recommended you take them for at least a year. Stats show a much better result than if you stop them earlier.)

I really didn’t want to. I know depression happens to people – that there are ways it can be helped so you don’t have to live in that shell-shocked kind of state – that our brain works in a wash of chemical signals, and that an imbalance can drive you down deeper … I know all of this. Yet somehow it’s a bit like IF. You don’t want to tell anyone except your nearest and dearest. You don’t want to admit that you can be in this place. It happens to others, through no fault of their own, and you are ready to be unprejudiced and supportive and all … but it’s hard to admit it can happen to you. Thank God for my sane and loving DH, rock-solid friends who gave me their straight-up thoughts and support, and my mom. I went on the effexor.

Since I tolerate most medicines well, I didn’t really expect much in the way of side effects. I began right away, only to find that I had a bad headache, and was dizzy, nauseous, sleepy, and generally feeling sick for a few days after beginning. As things got worse at work, my dosage got ramped up pretty quickly, with these side effects noticeable but milder along the way. I could always tell if I missed a dose (even when I was on the smaller doses) because I would get a headache or start to feel a bit dizzy.

Things got better. I survived until June, then transfered to another location, and my new admin is amazingly awesome and wonderful. We have stabilized financially … living in an older home (which I love), and having rented out half of it as we finished the renos to make a duplex (and our tenants are great! except for the fact that they have 3 kids, all under the age of 3, a bit rough on a former IF … but theirs isn’t an easy path either). DH works away often, which leaves me in the role of single mama with the kids, but we are managing. Time to get OFF effexor.

Well, my doc didn’t want me to do this in December as it is the darkest time of year, with SAD (seasonal affective disorder) and all. OK, makes sense. It is now Feb, so I decided to go for it last Thursday.

Yikes, what a week. I expected withdrawl symptoms similar to what I’d had when I began, and I had all of those (the nausea and dizziness weren’t as bad, but perhaps because I anticipated sleeping alot and just stayed in bed alot of the time). What I found weird was some floaty, out-of-body feelings – followed by something that felt like a brain spasm, like a surge of electricity through the brain – not painful but strange. I would be walking down the hall when the floaty feeling came on, and I was aware of what was happening and it would pass – I could function – but really strange.

I did some research for tips on coming off effexor, and found that there are others out there with similar experiences. I also got the tip that an antihistamine was helpful to some, so I started with Benadryl. No more brain spasms at least! I didn’t take the benadryl today and had only minor episodes – and it has been a week since I’ve taken a dose. I think it takes 6-8 weeks to clear the system entirely, but I think we are on our way.

If I ever need to go through this again, and I hope I don’t … I will ask for Prozac instead. (And I will not go for Paxil if it is offered, based on my internet research.) The people I have spoken with who have taken Prozac had a much better experience going on and off of it, and it worked well for them. But I hope I will not ever need it again – still I have learned to never say never 😉

One thing through all of this – I have a slight insight into how it might feel for those who are physically addicted to drugs – how strong and debilitating the things like headaches, nausea etc. can be. Even the relatively mild stuff I went through (am going through) – is not fun, and makes you realize how much our biology influences, and even masks, ‘who we really are.’

At least I did this after AF’s visit, so we don’t have to pile PMS on top of things! Timing is everything ….

Advertisements

2 thoughts on “Adventures with Effexor

  1. Ugh! Hope all this passes soon!

  2. loribeth says:

    So sorry you’re going through this. 😦 Funny about the Benadryl — I always find it throws me for a loop & makes me groggy when I take it. I guess every drug has its pros & cons. Hopefully you won’t need anything like prozac again.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s